Oklahoma, 2014

Flash Flooding in Oklahoma, May 26, 2014

May 26, 2014 · NWS TSA · 2 events in 1 county or zone

A slow moving upper level storm system approaching the Southern Plains from the Southern Rockies resulted in a persistent moist and unstable air mass over eastern Oklahoma during late May. On the 26th, two areas of thunderstorms developed and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow moving upper level storm system approaching the Southern Plains from the Southern Rockies resulted in a persistent moist and unstable air mass over eastern Oklahoma during late May. On the 26th, two areas of thunderstorms developed and moved across the area. These storms were very efficient rain producers and some moved repeatedly over the same areas, resulting in locally heavy rainfall and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 1:54 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 26, 1:54 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
254 PM CDT MON MAY 26 2014

.DISCUSSION...
MULTIPLE THUNDERSTORM CLUSTERS ONGOING THIS AFTERNOON WITH LOCALLY
HEAVY RAINFALL IN THE STRONGER CONVECTIVE CELLS. THIS ACTIVITY
WILL LIKELY CONTINUE INTO THE EVENING HOURS...ESPECIALLY ACROSS
AREAS THAT HAVE NOT SEEN THE HEAVIER RAINFALL AS MODERATE
INSTABILITY REMAINS.

THE MAIN UPPER LOW...CURRENTLY MOVING ACROSS EASTERN NW/TX
PANHANDLE WILL APPROACH THE AREA INTO TUESDAY. THUNDERSTORMS WILL
LIKELY SPREAD INTO SOUTHEAST OKLAHOMA LATE TONIGHT INTO TUESDAY
MORNING IN ASSOCIATION WITH FEATURE WITH THE CONTINUED THREAT FOR
HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY
IN AREAS THAT HAVE ALREADY SEEN HEAVY RAIN OVER THE LAST FEW DAYS.

UPPER LOW WILL MOVE INTO THE ARKLATX REGION ON WEDNESDAY AND BEGIN
TO STALL/WEAKEN THROUGH LATE WEEK. SCATTERED SHOWERS/THUNDERSTORMS
WILL REMAIN POSSIBLE...MAINLY DURING THE AFTERNOON HOURS EACH
DAY. BEST PRECIP CHANCES WILL OCCUR ACROSS SE OK/NW AR IN CLOSER
PROXIMITY TO UPPER LOW. SLOW WARMING TREND WILL CONTINUE INTO THE
WEEKEND WITH WIDELY SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE
THROUGH THE EXTENDED PERIODS AS REMNANTS OF UPPER FEATURE CONTINUES
TO WEAKEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  79  64  83 /  60  70  30  30
FSM   66  78  64  81 /  60  90  50  50
MLC   65  77  64  80 /  80  80  30  30
BVO   63  80  62  85 /  50  70  30  20
FYV   61  76  61  78 /  50  80  50  40
BYV   62  77  60  80 /  40  70  40  40
MKO   64  78  63  82 /  60  80  40  30
MIO   61  80  62  84 /  40  60  30  30
F10   65  79  63  81 /  70  80  30  30
HHW   66  78  64  80 /  90  90  50  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...05
LONG TERM....12
Hazardous weather outlook, May 26, 11:55 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT MON MAY 26 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1255 PM CDT MON MAY 26 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON. ALTHOUGH AN
ISOLATED SEVERE STORM IS POSSIBLE... THE MAIN THREATS WILL BE
LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING... AND FREQUENT
CLOUD TO GROUND LIGHTNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEK AS A SLOW
MOVING UPPER LOW AFFECTS THE REGION AND A MOIST AND UNCAPPED
ATMOSPHERE PERSISTS. SIGNIFICANT RAINFALL IS EXPECTED ACROSS PARTS
OF SOUTHEAST OKLAHOMA ON TUESDAY AS THE MAIN UPPER SYSTEM FINALLY
MOVES INTO OKLAHOMA. SEVERE WEATHER POTENTIAL THROUGH NEXT WEEK
REMAINS VERY LIMITED...WITH LOCALLY HEAVY RAINFALL...LIGHTNING...AND
GUSTY WINDS BEING THE MAIN THREATS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 26, 11:57 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT MON MAY 26 2014

OKZ062-067-068-070-261830-
CHEROKEE OK-MAYES OK-MUSKOGEE OK-WAGONER OK-
1257 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     WESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHERN MAYES AND SOUTHEASTERN WAGONER

AT 1257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
FORT GIBSON...MOVING NORTH AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PUMPKIN CENTER...HULBERT...LOST
CITY...FORT GIBSON AND SEQUOYAH STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3611 9521 3605 9494 3569 9509 3574 9531
TIME...MOT...LOC 1757Z 196DEG 21KT 3580 9517
Special weather statement, May 26, 11:58 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT MON MAY 26 2014

OKZ060-061-064-066-067-261830-
CREEK OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
1258 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN CREEK...NORTHERN OKMULGEE...SOUTHWESTERN ROGERS...TULSA
     AND NORTHWESTERN WAGONER

AT 1258 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TULSA TO GLENPOOL...MOVING NORTHWEST AT 20 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
GRAY...CATOOSA...BIXBY...JENKS...OWASSO...GLENPOOL...BROKEN ARROW...
MOUNDS...KIEFER...SAPULPA...TULSA INTERNATIONAL AIRPORT AND JENKS
RIVERSIDE AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

LAT...LON 3611 9561 3581 9605 3608 9621 3616 9607
      3616 9600 3621 9600 3633 9578
TIME...MOT...LOC 1758Z 152DEG 17KT 3615 9576 3594 9602
Special weather statement, May 26, 12:04 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT MON MAY 26 2014

OKZ057-058-261830-
CRAIG OK-OTTAWA OK-
104 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHWESTERN OTTAWA

AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF WELCH...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PYRAMID CORNERS...BLUEJACKET AND
WELCH.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3673 9505 3679 9526 3701 9518 3700 9490
TIME...MOT...LOC 1805Z 200DEG 16KT 3685 9511
Special weather statement, May 26, 12:16 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
116 PM CDT MON MAY 26 2014

OKZ068-070-072-261845-
CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
116 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE...NORTHEASTERN MUSKOGEE AND NORTHWESTERN
     SEQUOYAH

AT 116 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GORE...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...PUMPKIN CENTER...GORE...BOX...COOKSON...
BRAGGS...WEBBERS FALLS...GREENLEAF STATE PARK...LAKE TENKILLER STATE
PARK AND CHEROKEE LANDING STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3586 9514 3577 9484 3547 9504 3553 9525
TIME...MOT...LOC 1816Z 200DEG 15KT 3559 9511
Special weather statement, May 26, 1:07 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
207 PM CDT MON MAY 26 2014

OKZ068-070-072-261945-
CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
207 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE...NORTHEASTERN MUSKOGEE AND NORTHWESTERN
     SEQUOYAH

AT 208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF GREENLEAF STATE PARK...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PUMPKIN CENTER...GORE...
BRAGGS...WEBBERS FALLS AND GREENLEAF STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3586 9519 3580 9492 3551 9509 3553 9527
TIME...MOT...LOC 1908Z 195DEG 16KT 3560 9513
Special weather statement, May 26, 2:25 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT MON MAY 26 2014

OKZ054-262115-
OSAGE OK-
325 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 326 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF GRAINOLA TO 3 MILES SOUTHEAST OF
SHIDLER TO 15 MILES SOUTHWEST OF PAWHUSKA...MOVING NORTHEAST AT 20
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...WEBB CITY...PEARSONIA...FORAKER AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3700 9664 3700 9639 3700 9638 3687 9638
      3662 9625 3642 9660 3670 9672 3701 9672
      3701 9665
TIME...MOT...LOC 2026Z 237DEG 18KT 3699 9662 3675 9662
          3652 9652

The radar

The Tulsa radar (KINX), 50 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Muskogee

When
May 26, 3:28 PM CST to 8:30 PM CST
Where
Muskogee County, 0.73 mi WSW of Ft Gibson to 0.99 mi S of Ft Gibson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.794, -95.261

Locally heavy rainfall resulted in flash flooding of a couple residential areas on Southeast Avenue and South Avenue. Portions of Highway 10 were also flooded with several cars submerged.

Flash Flood, Muskogee

When
May 26, 6:00 PM CST to 8:00 PM CST
Where
Muskogee County, Warner to 0.75 mi S of Warner
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
35.500, -95.300

Locally heavy rainfall resulted in flooding of an apartment complex, which was evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521168, 521169.